Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 11, NWS Lubbock, TX

May 7, 2019Castro County, Swisher County, Texas

NWS Lubbock, TX issued this tornado warning at May 7, 2019, 5:00 PM CDT for Castro County, Swisher County, Texas. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2019, 5:00 PM CDT (22:00 UTC)
Expired
May 7, 2019, 5:30 PM CDT
In force
30 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Castro County, TX, Swisher County, TX

The radar

The Amarillo radar (KAMA), 71 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 5:12 PM CDTTORNADO6 Sw Tulia, TX
May 7, 5:25 PM CDTTORNADO9 Sw Tulia, TXVIA TWITTER PIC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 3:00 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 334 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
334 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
2060 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

189 
WFUS54 KLUB 072200
TORLUB
TXC069-437-072230-
/O.NEW.KLUB.TO.W.0011.190507T2200Z-190507T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lubbock TX
500 PM CDT Tue May 7 2019

The National Weather Service in Lubbock Texas has issued a

* Tornado Warning for...
  Southeastern Castro County in the Panhandle of Texas...
  Central Swisher County in the Panhandle of Texas...

* Until 530 PM CDT.

* At 500 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles southwest of Tulia, moving north at 25 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Weather spotters reported funnel cloud.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3475 10147 3473 10147 3444 10173 3438 10187
      3437 10211 3475 10199
TIME...MOT...LOC 2200Z 195DEG 23KT 3445 10188 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

PAZOS
4 follow-up statements
873 
WWUS54 KLUB 072208
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
508 PM CDT Tue May 7 2019

TXC069-437-072230-
/O.CON.KLUB.TO.W.0011.000000T0000Z-190507T2230Z/
Castro TX-Swisher TX-
508 PM CDT Tue May 7 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR EAST
CENTRAL CASTRO AND NORTHWESTERN SWISHER COUNTIES...
        
At 508 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles southwest of Tulia, moving north at 25 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Weather spotters reported a funnel cloud.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3475 10147 3473 10147 3444 10173 3440 10187
      3441 10210 3475 10199
TIME...MOT...LOC 2208Z 195DEG 23KT 3450 10186 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

PAZOS
671 
WWUS54 KLUB 072211
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
511 PM CDT Tue May 7 2019

TXC069-437-072230-
/O.CON.KLUB.TO.W.0011.000000T0000Z-190507T2230Z/
Castro TX-Swisher TX-
511 PM CDT Tue May 7 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR EAST
CENTRAL CASTRO AND NORTHWESTERN SWISHER COUNTIES...
        
At 510 PM CDT, a severe thunderstorm capable of producing a tornado 
was located 5 miles west of Tulia, moving north at 25 mph. People in 
Tulia should take cover now as this is a particularly volatile 
situation where a significant tornado could form rapidly.

HAZARD...Tornado and golf ball size hail.

SOURCE...Weather spotters reported a funnel cloud.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Tulia and Happy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3475 10147 3473 10147 3444 10173 3440 10187
      3441 10210 3475 10199
TIME...MOT...LOC 2210Z 195DEG 23KT 3452 10186 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

PAZOS
458 
WWUS54 KLUB 072215
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
515 PM CDT Tue May 7 2019

TXC069-437-072230-
/O.CON.KLUB.TO.W.0011.000000T0000Z-190507T2230Z/
Castro TX-Swisher TX-
515 PM CDT Tue May 7 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR EAST
CENTRAL CASTRO AND NORTHWESTERN SWISHER COUNTIES...
    
At 514 PM CDT, a confirmed large and extremely dangerous tornado was 
located 4 miles west of Tulia, moving north at 25 mph. A large multi-
vortex tornado has been confirmed by spotters southwest of Tulia. 

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

Locations impacted include...
Tulia and Happy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3475 10147 3473 10147 3444 10173 3440 10187
      3441 10210 3475 10199
TIME...MOT...LOC 2214Z 195DEG 23KT 3454 10185 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...1.75IN

$$

PAZOS
348 
WWUS54 KLUB 072223 CCA
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
523 PM CDT Tue May 7 2019

TXC069-437-072230-
/O.COR.KLUB.TO.W.0011.000000T0000Z-190507T2230Z/
Castro TX-Swisher TX-
523 PM CDT Tue May 7 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR EAST
CENTRAL CASTRO AND NORTHWESTERN SWISHER COUNTIES...
    
At 522 PM CDT, a confirmed tornado was located 4 miles northwest of 
Tulia, moving north at 25 mph. The tornado is reported on the 
ground. Tulia residents should continue to shelter in place. 

HAZARD...Damaging tornado and baseball size hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Tulia and Happy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3475 10147 3473 10147 3444 10173 3440 10187
      3441 10210 3475 10199
TIME...MOT...LOC 2214Z 195DEG 23KT 3454 10185 

TORNADO...OBSERVED
HAIL...2.75IN

$$

PAZOS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 7, 2:20 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 7, 2:20 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
220 PM CDT Tue May 7 2019

.DISCUSSION...

Main focus for this forecast will surround the severe weather
chances this afternoon and evening.

Deep upper level low is moving through AZ this afternoon with SWRLY
flow over the CWA. Quick surface analysis shows the dryline in far
eastern NM with a quasi-stationary/cold front straddling the TX/OK
Panhandles (just north of the FA). Moisture continues to increase
area wide with dewpoints now in the 60Fs. The expectation is that as
the day progresses the dryline will push slightly further east into
the CWA as the cold front drops further south and a surface low
develops in far eastern NM. This will effectively create a triple
point near and around our far NW counties. As diurnal heating
combines with ample upper level energy provide by the upper level
low convection will develop south of the cold front and along the
dryline.

All severe parameters tell the story of area wide scattered severe
weather. In general, guidance continues to show steep lapse rates of
8-9 C/km (thanks to afternoon mid-level cooling), MUCAPES of 2500-
3500 J/kg and Bulk Shear values of ~40-45 kts. This will favor
supercell development with all hazards in play. Initial threats will
be very large hail, damaging wind gusts and locally heavy rainfall.
As the evening progresses the threat for tornados goes up due the
increasing low level jet and low level helicity values. The area
with maximum tornado threat will be near the position of the front
in the far eastern extreme Texas Panhandle.

The main uncertainties for this forecast surround the amount of
cirrus currently over much of the FA and the eventual placement of
the dryline and front. Both of these things could limit convection
or convection placement.

Tomorrow, will be a down day as as a Pacific front pushes much of
the moisture east and SW surface flow advects warmer and drier air
into the area. A cold front is progged to move through the FA late
Wednesday into early Thursday. This will force any residual moisture
south of the area. There is a slight chance that precip could
develop along the cold front early Thursday morning. For now we have
keep the forecast dry but that could change in later iterations.
Friday, another upper level low will develop off the coast of
California. This will place us under SWRLY flow and allow for
moisture to return to the region, increasing our rain shower and
thunderstorm chances late in the weekend into early next week.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

28
Hazardous weather outlook, May 7, 11:23 AM CDT, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1123 AM CDT Tue May 7 2019

TXZ021>044-080430-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1123 AM CDT Tue May 7 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Widespread severe thunderstorms are expected late this afternoon
and evening across the entire region. The greatest risk will
occur across the northern Rolling Plains and extreme southern Texas
Panhandle. The expected threats this afternoon will be hail to
the size of baseballs, wind gusts 70 to 80 mph and isolated
tornadoes. In addition, heavy rainfall may cause localized
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 7, 4:24 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
424 PM CDT TUE MAY 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             5 N OLTON               34.25N 102.14W
05/07/2019  E1.00 INCH       LAMB               TX   SOCIAL MEDIA

&&

EVENT NUMBER LUB1900337

JLJ
Local storm report, May 7, 4:32 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
432 PM CDT TUE MAY 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TORNADO          7 N HALFWAY             34.29N 101.95W
05/07/2019                   HALE               TX   TRAINED SPOTTER

&&

EVENT NUMBER LUB1900338

JLJ
Local storm report, May 7, 4:54 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
454 PM CDT TUE MAY 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             E ROPESVILLE            33.41N 102.15W
05/07/2019  E1.00 INCH       HOCKLEY            TX   PUBLIC

&&

EVENT NUMBER LUB1900339

JLJ
Local storm report, May 7, 4:56 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
456 PM CDT TUE MAY 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             1 S ROPESVILLE          33.40N 102.15W
05/07/2019  E1.00 INCH       HOCKLEY            TX   PUBLIC

&&

EVENT NUMBER LUB1900340

JLJ

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 9:25 PM CDTSpecial Weather StatementLUBParmer35 min
May 6, 9:59 PM CDTSpecial Weather StatementLUBParmer31 min
May 6, 10:13 PM CDTSevere Thunderstorm WarningLUBParmer32 min
May 6, 10:38 PM CDTAreal Flood AdvisoryLUBParmer2 hr
May 6, 10:41 PM CDTSevere Thunderstorm WarningLUBParmer49 min
May 6, 11:17 PM CDTSevere Thunderstorm WarningLUBCastro, Parmer58 min
May 6, 11:49 PM CDTSevere Thunderstorm WarningLUBCastro, Parmer41 min
May 7, 2:44 PM CDTSevere Thunderstorm WarningLUBHockley, Lamb, Lubbock24 min
May 7, 2:59 PM CDTSevere Thunderstorm WarningLUBCastro, Hale, Hockley, Lamb61 min
May 7, 3:54 PM CDTSevere Thunderstorm WarningLUBCastro, Hale, Lamb, Swisher66 min
May 7, 4:04 PM CDTAreal Flood AdvisoryLUBCastro, Hale, Lamb, Swisher116 min
May 7, 4:23 PM CDTTornado WarningLUBCastro, Hale, Swisher37 min
May 7, 4:40 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock, Terry35 min
May 7, 5:06 PM CDTSevere Thunderstorm WarningLUBCastro, Swisher54 min
May 7, 5:08 PM CDTSevere Thunderstorm WarningLUBLynn, Terry37 min
May 7, 5:10 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock35 min
May 7, 5:20 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock, Lynn, Terry25 min
May 7, 5:27 PM CDTTornado Warning Tornado observedLUBSwisher33 min
May 7, 5:44 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock, Terry31 min
May 7, 5:45 PM CDTSevere Thunderstorm WarningLUBLynn, Terry18 min
May 7, 5:57 PM CDTTornado Warning Tornado observedLUBBriscoe, Swisher48 min
May 7, 6:00 PM CDTFlash Flood WarningLUBCastro, Swisher2 hr
May 7, 6:39 PM CDTSevere Thunderstorm WarningLUBHale, Lubbock36 min
May 7, 6:43 PM CDTSevere Thunderstorm WarningLUBHockley, Terry32 min
May 7, 6:45 PM CDTSevere Thunderstorm WarningLUBCochran30 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.